Maine, 2014

Flash Flooding in Maine, August 13 to 14, 2014

August 13 to 14, 2014 · NWS GYX · 2 events in 1 county or zone

A warm and humid air mass along with an approaching cold front produced 3 to 5 inches of rain in less than 3 hours resulting in flash flooding. Many roads were washed out or flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and humid air mass along with an approaching cold front produced 3 to 5 inches of rain in less than 3 hours resulting in flash flooding. Many roads were washed out or flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 9:30 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 13, 9:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1030 PM EDT WED AUG 13 2014

.SYNOPSIS...
LOW PRESSURE AND AN OCCLUDED FRONT WILL TRACK INTO NEW ENGLAND...
BRINGING LOCALLY HEAVY RAIN INTO THE AREA TONIGHT. THE RAIN WILL
TAPER OFF ON THURSDAY FROM SOUTHWEST TO NORTHEAST TOMORROW. AN
UPPER LEVEL LOW AND SCATTERED SHOWERS LINGER OVER THE WEEKEND.
HIGH PRESSURE RETURNS FOR EARLY NEXT WEEK...BEFORE ANOTHER AREA OF
LOW PRESSURE BRINGS RAIN BACK TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
10PM UPDATE: RADAR AND OBS CONTINUE TO INDICATE BANDS OF VERY HVY
RAINS WITH EMBDD TSTMS HAVE ENDED OVER NH BUT ARE NOW MOVING
THROUGH SW AND CNTRL ME. THE SECONDARY SFC LOW CENTERED JUST E OF
PSM ATTM CONTINUES DEEPENING AND MOVING ENEWD WITH A STRONG LOW
LEVEL WIND FLOW IN ADVANCE ENHANCING THE RAINFALL AMTS. 2-4 INCHES
OF RAINFALL HAS BEEN COMMON WITH THIS SYSTEM. WATER VAPOR IMAGERY
SHOWS THE DEEP NEG TILTED TROF LIFTING NEWD. WE WILL CONTINUE TO
FORECAST RAIN AND EMBDD TSTMS OVER SRN AND CENTRAL MAINE FOR THE
NEXT SEVERAL HOURS. AFTER MIDNIGHT THE BAND OF RAIN SHOULD EXIT
THE AREA ALLOWING SOME FOG TO DEVELOP.

PREV DISC:
WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH
CENTERED OVER THE GREAT LAKES REGION. THIS TROUGH IS DIGGING INTO
THE NORTHEAST WITH SHORT WAVE ENERGY LIFTING INTO NEW ENGLAND.
CLOUD TOPS CONTINUE TO COOL OVER NH AND MA WHERE THE BEST LIFT
CURRENTLY IS. ONLY A COUPLE LIGHTNING STRIKES HAVE BEEN NOTED
TODAY OVER NH AND MAINE SO FAR...BUT MORE CONVECTIVE ELEMENTS
SHOULD INTENSIFY AS BETTER DYNAMICS PIVOT INTO THE AREA. HAVE
INCLUDED ISOLATED THUNDER BETWEEN 21-03Z WITH HEAVY RAIN WORDING.
STILL EXPECTING 1-3" OVERALL AS THE WARM FRONTAL BOUNDARY
INTERACTS WITH THE LEFT EXIT REGION OF THE UPPER LEVEL JET. PWATS
ARE AROUND 1.5-2.00" AS MOISTURE CONTINUES TO BE DRAWN UP ALONG
THE BOUNDARY. THE FLASH FLOOD WATCH REMAINS AS IS AND LASTS
THROUGH MIDNIGHT. THIS EVENT WILL BEGIN TO WIND DOWN FROM SW TO NE
LATE TONIGHT AS AN OCCLUDED FRONT AND TRIPLE POINT PASS BY ALONG
THE COAST. OVERNIGHT TEMPERATURES WILL BE ON THE WARM SIDE TONIGHT
AFTER A COOL DAY WITH READINGS IN THE MID 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
RAIN WILL LINGER ON THROUGH EARLY TOMORROW AFTERNOON OVER CENTRAL
MAINE AS THE FORCING EXITS TO OUR NORTHEAST. WIDESPREAD FOG IS
LIKELY IN THE EARLY MORNING HOURS THANKS TO PLENTY OF LOW LEVEL
MOISTURE. SOME CLEARING SKIES BEHIND THE OCCLUSION WILL CONTRIBUTE
TO HIGHS ON THURSDAY RANGING FROM THE MID TO UPPER 60S TO MID 70S.
THE UPPER LOW REMAINS STALLED TO OUR NW OVER QUEBEC THROUGH
FRIDAY. AT THE SURFACE...WEAK HIGH PRESSURE BEGINS TO BUILD IN
FROM THE WEST DRAWING IN DRIER AIR. THIS WILL ALLOW SOME COOLER
AIR TO FILTER INTO THE MOUNTAINS WITH OVERNIGHT LOWS IN THE UPPER
40S ACROSS THE MOUNTAINS...AND MT WASHINGTON IN THE MID 30S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
VERY UNSETTLED PATTERN TO CONTINUE FOR MAINE AND NEW HAMPSHIRE.
BROAD SCALE UPPER LEVEL LOW WILL REMAIN IN PLACE OVER THE WEEKEND.
THIS WILL ALLOW FOR MAINLY DIURNALLY DRIVEN SCATTERED SHOWERS ON
SATURDAY AND SUNDAY. BY MONDAY...ALL MODELS WITHIN THE 12Z MODEL
SUITE CONTINUE TO SHOW A STRONG IMPULSE WITHIN THE UPPER LEVEL LOW
CROSSING THE REGION WITH ADDITIONAL SCATTERED SHOWERS AND POSSIBLY
A THUNDERSTORM.

BY TUESDAY...DRY CONDITIONS ARE LIKELY OVER THE REGION AS RIDGING
OCCURS FOR ONLY A 12 TO 18 HOUR PERIOD. THEREAFTER...YET ANOTHER
COASTAL SYSTEM WILL CROSS THE REGION WITH SCATTERED SHOWERS OR A
PERIOD OF RAIN ON TUESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM...LIFR/IFR CONDITIONS TONIGHT AT ALL TERMINALS AND
INTO TOMORROW MORNING FOR +RA...FOG...AND POSSIBLY DZ AT KRKD. WEST
WINDS WILL ARRIVE AROUND 13Z IMPROVING CONDITIONS TO MVFR. RAIN
SHOULD TAPER OFF OVERNIGHT FROM WEST TO EAST.

LONG TERM...UPPER LEVEL LOW PRES WILL DRIFT ACROSS THE REGION THRU
THE WEEKEND. THIS WILL MAKE IT DIFFICULT TO CLEAR OUT
COMPLETELY...WITH MVFR CIGS LINGERING. DAYTIME HEATING WILL ALSO
RESULT IN SCATTERED SHRA...WITH MVFR OR LOWER CONDITIONS POSSIBLE
IN ANY CONVECTION.

&&

.MARINE...
SHORT TERM...
6PM UPDATE: HAVE ISSUED A GALE WARNING FOR THE EVENING AS EAST WINDS
HAVE INCREASED SIGNIFICANTLY ASSOCIATED WITH THE LOW LEVEL
GRADIENT WINDS ASSOCIATED EAST OF THE DEEPENING SFC LOW OVER RI AS
IT TRACKS ENEWD THIS EVENING INTO THE GULF OF MAINE.

PREV DISC:
GENERIC SMALL CRAFT ADVISORY WILL REMAIN IN PLACE
WITH GUSTS TO 25 KTS POSSIBLE AS THE OCCLUDED LOW CROSSES THE
WATERS. A SMALL CRAFT FOR HAZARDOUS SEAS WILL BE NEEDED TO REPLACE
IT AS WAVES STAY ABOVE 5 FT...ESPECIALLY OVER PENOBSCOT AND THE
OUTER WATERS.

LONG TERM...WINDS AND SEAS WILL BE BELOW SMALL CRAFT ADVISORY
THRESHOLDS.

&&

.HYDROLOGY...
THE BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS HAS EXITED NEW
HAMPSHIRE AND EXTREME SOUTHWEST MAINE. THE HEAVY BAND OF RAIN OVER
CENTRAL AND EASTERN AREAS OF MAINE WILL BE MOVING OUT OF THE
FORECAST AREA OVER THE NEXT SEVERAL HOURS...BUT NOT BEFORE CAUSING
SOME AREAS OF FLASH FLOODING.

MOST OF THE MAJOR RIVERS ARE RISING BUT ARE GENERALLY BEHAVING. THE
SACO AT NORTH CONWAY WILL NEED TO BE WATCHED BUT IS FORECAST TO REMAIN
JUST BELOW FLOOD STAGE.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED UNTIL 3AM FOR SOUTHWEST
COASTAL MAINE. HIGH TIDE WILL BE 11.2 FT IN PORTLAND AT 209 AM.
STORM SURGE IS EXPECTED TO .5 TO 1 FT AND CURRENTLY SEAS ARE
RUNNING AROUND 10 FT. THIS COMBINATION WILL CAUSE SOME MINOR
FLOODING AND SPLASHOVER NEAR THE TIME OF HIGH TIDE IN SOME AREAS.
SOME MINOR BEACH EROSION IS ALSO POSSIBLE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD ADVISORY UNTIL 3 AM EDT THURSDAY FOR MEZ023-024.
NH...COASTAL FLOOD ADVISORY UNTIL 3 AM EDT THURSDAY FOR NHZ014.
MARINE...GALE WARNING UNTIL 3 AM EDT THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Aug 13, 8:54 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
954 PM EDT WED AUG 13 2014

MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-150200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
954 PM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THE LAST OF THE HEAVY RAIN HAS EXITED NEW HAMPSHIRE AND PARTS OF
SOUTHWEST MAINE. THE RAIN SHIELD WITH SOME HEAVY DOWNPOURS IS
EXPECTED TO EXIT TO THE EAST AND NORTH OVER THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-024-NHZ014-150200-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
954 PM EDT WED AUG 13 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

ADDITIONAL HEAVY RAIN IS EXPECTED INTO EARLY THIS EVENING WITH
RAINFALL TOTALS OF 1 TO 3 INCHES OF RAIN POSSIBLE. WHILE
WIDESPREAD FLASH FLOODING IS NOT EXPECTED...MINOR FLOODING OF
POOR DRAINAGE AREAS COULD OCCUR...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-150200-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
954 PM EDT WED AUG 13 2014

...GALE WARNING IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 13, 5:34 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
634 PM EDT WED AUG 13 2014

MEZ018>020-023-024-NHZ003-004-006-009-010-013-014-132330-
ANDROSCOGGIN-BELKNAP-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL
YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-NORTHERN
CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-STRAFFORD-
634 PM EDT WED AUG 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BELKNAP
COUNTY...STRAFFORD COUNTY...ANDROSCOGGIN COUNTY...CARROLL
COUNTY...ROCKINGHAM COUNTY...YORK COUNTY...CUMBERLAND COUNTY AND
GRAFTON COUNTY THROUGH 730 PM EDT...

AT 632 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CONWAY TO 5 MILES NORTHWEST OF ROCHESTER TO 6 MILES EAST OF
LAWRENCE...MOVING EAST AT 20 MPH. THIS LINE OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOLFEBORO
FALLS...WOLFEBORO BAY...WENTWORTH STATE PARK...KINGSTON STATE
PARK...EAST HAMPSTEAD...EAST
ALTON...WOLFEBORO...TUFTONBORO...TAMWORTH AND PLAISTOW THROUGH 730
PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND POWER OUTAGES CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4282 7115 4337 7113 4405 7150 4405 7100
      4379 7096 4381 7080 4397 7072 4406 7084
      4401 7054 4406 7033 4371 7019 4372 7015
      4361 7009 4363 7013 4335 7041 4331 7055
      4287 7081 4280 7107

JC
Special weather statement, Aug 13, 6:21 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT WED AUG 13 2014

MEZ012-018>020-023-024-NHZ010-013-014-140045-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL
YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-SOUTHERN
OXFORD-STRAFFORD-
721 PM EDT WED AUG 13 2014

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...ANDROSCOGGIN
COUNTY...OXFORD COUNTY...ROCKINGHAM COUNTY...YORK COUNTY AND
CUMBERLAND COUNTY THROUGH 845 PM EDT...

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM STONEHAM TO LEBANON TO 10 MILES
SOUTH OF SOUTH HAMPTON...MOVING EAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST
ROCHESTER...WEST NEWFIELD...PORTER...PARSONSFIELD...LOVELL...KEZAR
FALLS...GILEAD...BROWNFIELD...ACTON AND SOUTH HAMPTON THROUGH 845 PM
EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4355 7095 4441 7098 4430 7034 4353 7034
      4347 7038 4346 7034 4343 7034 4339 7041
      4335 7042 4331 7055 4326 7058 4322 7056
      4316 7059 4302 7072 4287 7081 4286 7086
      4288 7092 4285 7104

JC
Special weather statement, Aug 13, 8:19 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
919 PM EDT WED AUG 13 2014

MEZ019-020-023>025-140215-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL YORK-INTERIOR
CUMBERLAND-SAGADAHOC-
919 PM EDT WED AUG 13 2014

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 1015 PM EDT...

AT 919 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF NEW GLOUCESTER TO SOUTH PORTLAND TO 5 MILES EAST
OF KENNEBUNKPORT...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FERRY BEACH STATE
PARK...SOUTH PORTLAND...SCARBOROUGH...PORTLAND...OLD ORCHARD
BEACH...NEW GLOUCESTER...KENNEBUNKPORT...GRAY...FALMOUTH AND
CUMBERLAND THROUGH 1015 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4364 7034 4403 7034 4402 6975 4371 6974
      4369 6985 4376 6992 4374 6996 4372 6992
      4371 7007 4366 7003 4369 7014 4365 7017
      4361 7011 4364 7017 4353 7023 4353 7035
      4344 7033 4334 7047

JC
Local storm report, Aug 13, 8:59 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
959 PM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            SACO                    43.50N  70.44W
08/13/2014                   YORK               ME   LAW ENFORCEMENT

            UNDERPASSES FLOODED... VEHICLES STRANDED.

&&

EVENT NUMBER GYX1400225

MC
Local storm report, Aug 13, 9:20 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1020 PM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     FLASH FLOOD      PORTLAND                43.66N  70.26W
08/13/2014                   CUMBERLAND         ME   UNKNOWN

            HIGH STREET FLOODED.

&&

EVENT NUMBER GYX1400226

MC
Local storm report, Aug 13, 9:32 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1032 PM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      BRADFORD                43.27N  71.96W
08/13/2014                   MERRIMACK          NH   LAW ENFORCEMENT

            EAST WASHINGTON RD FLOODED

0527 PM     FLASH FLOOD      SUTTON                  43.33N  71.95W
08/13/2014                   MERRIMACK          NH   DEPT OF HIGHWAYS

            RT 114 CLOSED

0930 PM     FLOOD            SACO                    43.50N  70.44W
08/13/2014                   YORK               ME   LAW ENFORCEMENT

            UNDERPASSES FLOODED... VEHICLES STRANDED.

1017 PM     FLASH FLOOD      PORTLAND                43.66N  70.26W
08/13/2014                   CUMBERLAND         ME   UNKNOWN

            HIGH STREET FLOODED.

1020 PM     FLASH FLOOD      SCARBOROUGH             43.58N  70.32W
08/13/2014                   CUMBERLAND         ME   LAW ENFORCEMENT

            8 RUNNING WATER OVER BROADTURN RD.

1030 PM     FLASH FLOOD      PORTLAND                43.66N  70.26W
08/13/2014                   CUMBERLAND         ME   UNKNOWN

            BRIGHTON AVE CLOSED

&&

EVENT NUMBER GYX1400223 GYX1400224 GYX1400225 GYX1400226 GYX1400227
GYX1400228

MC

The radar

The Portland,ME radar (KGYX), 28 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sagadahoc

When
August 13, 10:10 PM EST to August 14, 12:00 AM EST
Where
Sagadahoc County, Bowdoin Center to 0.83 mi N of Bowdoin Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.030, -69.970

Three to five inches of rain fell in less than three hours causing many road washouts and flooded streets in the Bowdoin area.

Flash Flood, Sagadahoc

When
August 13, 10:10 PM EST to August 14, 12:00 AM EST
Where
Sagadahoc County, 1.06 mi NW of Topsham to 1.1 mi NW of Topsham
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.932, -69.984

Heavy rain produced flash flooding in Topsham resulting in flooded roads and washouts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540155, 540156.